MAUDE Adverse Event Report: ENCORE MEDICAL L.P. DRILL BIT; DRILL BIT, 3.2X35MM, BAYONET

ENCORE MEDICAL L.P. DRILL BIT; DRILL BIT, 3.2X35MM, BAYONET
Model Number 803-15-008
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/17/2022
Type of Reportable Event Malfunction
Event or Problem Description
Instrument failure - item broke during the case/tip was left in the patient.
 
Additional Manufacturer Narrative
Additional reporting on this event will be provided as a supplemental report to this document as soon as it becomes available.
 
Additional Manufacturer Narrative
The reason for this instrument failure was reported as broken drill bit.The healthcare professional indicated this event occurred during surgery, near the patient.No risk or adverse event was reported by the surgeon.The surgery was completed as intended, with no delay.The instrument was inspected prior to use and was deemed acceptable for use based on its appearance.The device was left in patient and not made available to manufacturer.Since, the device was not available and the evaluation was not done by registered medical assistant (rma) at djo surgical.The instrument was not returned for examination and the lot number was not reported.Without the lot number, the instrument could not be linked to a specific device history record (dhr) and the actual date of manufacture cannot be determined with confidence.Complaint database review shows no prior complaints filed against the instruments' item number that reports a similar failure.The root cause for this complaint cannot be determined with confidence as the instrument was not returned for investigational review.It is likely attributable to damage incurred from prolonged use and through misuse or rough handling which surgical instruments are subjected to.This is not an event associated with a product failure, malfunction, or issue.There are no indications that this instrument has a systemic design or material deficiency.Therefore, no containment of inventory is required.Event is associated with instrument usage, not a design or manufacturing issue.Rma examination: the instrument cannot be located at this time.The representative did not follow the proper rma return procedure and shipped the instrument with worn rmas.If the instrument is found at a later time, the complaint will be updated.Additional reporting on this event will be provided as a supplemental report to this document if it becomes available.
 
Additional Manufacturer Narrative
Manufacturer narrative: the reason for this instrument failure was reported as broken drill bit.The possible time in service of the main contributor of this complaint is 2 years and 2 months from manufactured date.The healthcare professional indicated that this event occurred during surgery, near the patient.No risk or adverse event was reported by the surgeon.The surgery was completed as intended, with no delay.The instrument was inspected prior to use and was deemed acceptable for use based on its appearance.The device was returned to manufacturer and evaluated by registered medical assistant (rma) at djo surgical.A review of the instrument's device history record (dhr) revealed the instrument, when released for use, met design and manufacturing requirements.There were no non-conforming material report (ncmr) associated with the production of this instrument.Complaint database review shows two prior complaints filed against the instruments' item number that reports a similar failure.Those are 2 - broke/cracked/damaged.However, the customer complaint history of the reported device showed no present trends or on-going issues that are needing review.The root cause of this complaint is likely attributable to damage incurred from prolonged use and through misuse or rough handling which surgical instruments are subjected to.This is not an event associated with a product failure, malfunction, or issue.There are no indications that this instrument has a systemic design or material deficiency.Therefore, no containment of inventory is required.Event is associated with instrument usage, not a design or manufacturing issue.Rma examination: the instrument was returned to djo and after further examination, the tip of the drill bit is broken off.Additional reporting on this event will be provided as a supplemental report to this document if it becomes available.

Brand Name
DRILL BIT
Common Device Name
DRILL BIT, 3.2X35MM, BAYONET
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd
austin, tx 78758-5445
Manufacturer (Section G)
ENCORE MEDICAL L.P.
9800 metric blvd
austin, tx 78758-5445
Manufacturer Contact
james mcmahon
9800 metric blvd
austin, tx 78758-5445 
MDR Report Key14493453
Report Number1644408-2022-00702
Device Sequence Number11915528
Product Code HTW
UDI-Device Identifier00190446289265
UDI-Public(01)00190446289265
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number803-15-008
Device Catalogue Number803-15-008
Device Lot Number323983L04
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2022
Supplement Date Received by Manufacturer07/14/2022
08/05/2022
Initial Report FDA Received Date05/25/2022
Supplement Report FDA Received Date07/18/2022
08/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/25/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age55 YR
Patient SexMale